Menu

Birth Control Implants and Weight Gain

Medically Reviewed by Nivin Todd, MD on August 10, 2020

The birth control implant is a thin, plastic rod about the size of a matchstick. A doctor puts it in your upper arm. It’s an option for women who want to prevent pregnancy for up to 3 years.

In the U.S., etonogestrel (Nexplanon) is the only available implant. It gives off a low dose of a human-made version of the hormone progestin to prevent pregnancy. Like any type of hormonal birth control, it has many possible side effects, including weight gain.

How Common Is Weight Gain With the Implant?

Progestin, the hormone in a birth control implant, keeps sperm away from your eggs. Many people think it could cause you to gain weight.

In fact, weight gain is one of the top reasons why women stop using the implant.

But the link between the birth control implant and weight gain isn’t strong. Studies show an average gain of 3 pounds or less, and there’s no proof that the weight gain was solely a result of using an implant. The only birth control method clearly linked to weight gain is the shot.

Still, some doctors hold onto the idea that birth control can lead to weight gain. And even if they don’t, most will mention it as a possible side effect when you get the implant. As a result, you might expect it to happen and blame your birth control when it does.

Other Causes of Weight Gain

Doctors point to other reasons women gain weight over time as they get older, such as:

  • Activity level. You get less active as you age. You tend to move less, especially if you sit during the day while you’re at work. This can cause weight gain that you might blame on birth control.
  • Diet. As you get older, you usually don’t burn the same number of calories. But you probably won’t change the amount you eat to fit your lifestyle. This can lead to extra pounds if you keep eating more calories than you burn.
  • Health issues. Health conditions such as a thyroid problems, diabetes, stress, fatigue, and polycystic ovary syndrome can cause your weight to go up. Tell your doctor if you notice weight gain after you get a birth control implant. They can check to see if another medical problem is to blame.

If you think you’ve gained weight because of your implant, see your doctor. They may be able to figure out other reasons for the change. They can also switch you to another birth control method that might be better for you.

Other Side Effects

The implant can have other side effects, like:

You may also notice slight bruises, scars, pain, or bleeding around the area of your implant. This is normal, but let your doctor know if these symptoms get worse.

Call the doctor right away if you notice:

  • Lumps in your breasts
  • Signs of a blood clot in your leg, like pain and swelling in your lower leg and warm or reddened skin
  • Yellow skin and eyes
  • Signs of infection around the implant
  • Heavy and long vaginal bleeding

These symptoms aren’t normal after you get a birth control implant.

WebMD Medical Reference

Sources

SOURCES:

NHS: “Contraceptive implant,” “9 medical reasons for putting on weight.”

Mayo Clinic: “Contraceptive implant,” “Deep vein thrombosis (DVT).”

U.S. Department of Health & Human Services: “Contraceptive implant.”

Kaiser Family Foundation: “Contraceptive Implants.”

UC Davis: “Is Nexplanon Right for You?”

American Family Physician: “Side Effects of Hormonal Contraceptives.”

Obstetrics and Gynecology: “Association of Progestin Contraceptive Implant and Weight Gain.”

Medscape: “Weight Change and Hormonal Contraception: Fact and Fiction.”

Cureus: “Complications of Subcutaneous Contraception: A Review.”

Cleveland Clinic: “Does Going on Birth Control Make You Gain Weight?”

Bedsider: “Does birth control really make you fat?”

Yale Medicine: “What Birth Control Is Best for Me?”

Piedmont Healthcare: “Why do women gain weight as they age.”

© 2020 WebMD, LLC. All rights reserved.